Coming off Warfarin

Hi everyone, I am desperate for some answers. I suffered DVT which embolised into multiple PE's back in July 2012. I've been on warfarin (and clexane on and off) for about 8 months. I am fit and healthy and did not have any risk factors apart from the combined pill which I had been taking for about 2 months. The chest pain I experienced with the PE's was indescribable and I've suffered from residual pain ever since. I know how lucky I am so I am not complaining in the slightest, just trying to make sense of a few things.

My question is, I came off the warfarin on monday the 15th of April. The very next day residual pain (or at least that is what I thought) got worse. By last night (18th) it was so bad that at one point I could barely breath, I rang the OOH service and they sent an ambulance. To cut a long story short, they gave me a clexane injection and I had a CT scan this afternoon which showed no new PE's and even better, all the multiple ones were gone. There was evidence of Atelectasis in the left lung but nothing else. That was great news but it left me with the question as to what was causing the pain which is identical to that I had with the PE. They have told me I am at a high risk of developing more PE's now that I've come off warfarin but how will I know when to take action when the pain I had yesterday turned out not to be a PE. I am still in pain now and finding it hard not to panic that it may be another clot.

Does anyone know if coming off warfarin could have left me more susceptible to pleurisy?

Many thanks

7 Replies

oldestnewest
  • Hi Mumof2girlies. It is very good news that the PEs have gone following clexane and warfarin but it is a little surprising that your warfarin as been stopped if the medics say that "you are at a high risk of PEs" so I would question them further about that.

    I am a patient like you, not a doctor, but I understand that there have been rare cases of something called Warfarin-induced eosinophilic pleurisy reported in Korea after ceasing warfarin but it is apparently extremely unusual and it is not normal to suffer chest pain like yours as a result of stopping warfarin. Something called pleural effusion which is a painful build up of fluid in the lungs can result as an after effect of PEs however which is caused by the PE, not the cessation of Warfarin. Pleurisy is often associated with shortage of breath as well as acute chest pain so you really should go back to the GP to see if you have got pleurisy or pleural effusion and, if so get that treated. Meanwhile, if you are no longer taking Warfarin you are at least free to take stronger painkillers than just paracetamol and that sounds like a good idea until you can get to see the GP.

    All the best with it.

  • I would see a doctor today. I have Hughes syndrome, look at the Hughes web site, I am shocked they have taken you of the Warfarin, and if it were me I would be very worried. Sorry to scare you, I had a Heart attack caused by a blood clot,. If you are still in pain go to Hospital now, but definitely see a Doctor, if you can print of the information from the Hughes foundation web site, take it with you, be very insistent, although it is quite common some Doctors still have not heard of it Antiphospholipid syndrome is another name for it please tell us how you get on.

    Thinking of you

  • I would see a doctor today. I have Hughes syndrome, look at the Hughes web site, I am shocked they have taken you of the Warfarin, and if it were me I would be very worried. Sorry to scare you, I had a Heart attack caused by a blood clot,. If you are still in pain go to Hospital now, but definitely see a Doctor, if you can print of the information from the Hughes foundation web site, take it with you, be very insistent, although it is quite common some Doctors still have not heard of it Antiphospholipid syndrome is another name for it please tell us how you get on.

    Thinking of you

  • Hi Mumof2girlies

    Like you I had multiple PE's back in September 2012, and am waiting to see a consultant with a view to my future medication. My question after reading your blog is will it be safe to come off Warfarin. Like you I have recovered well from the PE's over these 6 months, and want to move on with my life with or without Warfarin. Did you see a specialist before you came off Warfarin, or was it just hospital protocol to come off it when you did?.If you are still in pain do seek medical advice. I will not patronise you by telling you not to panic, as I have known the pain and panic you are feeling. Please let us know how you are progressing today and I sincerely hope it is for the better.

  • I had many of the same issues as you before I was started on warfain. I was told I would be on it for life.

  • I had a PE several years ago (felt like a massive heart attack) and was put on Warfarin for three months. I caught pleurisy whilst on the hospital ward......coming off Warfarin has nothing to do with catching pleurisy.

    As a result of coming off the Warfarin I ended up with seven clots in my leg, I'm now on Warfarin for life, which I think is my best bet.

  • Hi Everybody, thanks for your answers, as I suspected, it is pretty clear I need to head back to my doctor with these questions.

    @ Balach, the PEs damaged my left lung a fair bit (infarction) which lead to an infection that took days of IV antibiotics to shift and now the Atelectasis . I was just wondering if in some way being on warfarin helped to limit the residual pain caused by the PEs as for some reason as soon as I came off it, the pain kicked off again and even as I type this, I am struggling to find a position where it hurts less. I was hoping someone else had gone through the same as I don't know what to do. I can live with it and take stronger pain killers but what if I dismiss it as residual pain only to find out later (or too late :-(..doesn't bear thinking about) that it was indeed a PE.

    The pain on Thursday did feel like a heart attack and it actually felt like my heart itself was hurting, that is the only way to describe it as every beat was clear and painful. I can't rule out the fact that I probably had a mild panic attack too at the time which is very unusual for me as I am fairly unflappable.

    @ PBirt. I did suffer the pleural effusion back in October 2012 which was the same time they detected the infarction, but thankfully there was no sign of that this time.

    @ daisyd, I think that was one of the conditions they ruled out, but honestly I have had so many tests and results that to be on the safe side I'll check with my doctor anyway when I see him

    @ gel1, 3 different doctors at the hospital yesterday made it very clear to me that 10-15% of patients who come off warfarin go on to develop further clots and that I should be hyper vigilant about it for the next month or two. It isn't a comforting thought when I was sat there with chest pains for which PEs had just been ruled out. It is going to be a very tough couple of months I suspect. If your specialist does take you off the warfarin, I really hope you and I and everybody else are in the other 85%, I know the math won't add up then, but who's thinking math when faced with this condition :-)

    Thanks again. I'm really glad I found this site, and whilst it is so sad that many people are affected, it is comforting to know it's not just us. Please feel free to add any more words of advise.

    Thanks again.

You may also like...